Autoimmune diseases

Dermatologist referrals advice for TNF inhibitor skin reactions


Dermatologist assessment and management advice is essential for patients who develop cutaneous reactions when taking TNF inhibitors, according to new management algorithm developed by Australian clinicians.

Writing in the Internal Medicine Journal, specialists in South Australia say anti-TNF therapies such as infliximab and adalimumab are highly effective in conditions such as IBD but their use is sometimes limited by skin complications such as eczema, psoriasis and lupus-like lesions, which occur in about 3% of patients.

“Although patients may have quiescent intestinal disease, the consequence of these cutaneous complications can be far-reaching. Psychosocial impacts can lead to significant distress, particularly with respect to patients’ body image, self-esteem, mental health and compliance,” wrote gastroenterologist Dr Minnie Au and colleagues at the Lyell McEwin Hospital, Adelaide.

And while cutaneous complications may be difficult to manage and lead to treatment cessation in up to 50% of patients, with appropriate management it should be possible for many patients to avoid alteration or resume anti-TNF inhibitor therapy, they said.

“Prior to considering cessation of anti-TNF or changing biologic, a balanced decision must therefore be individualised for each patient, based on the severity of the rash, the degree of resultant distress to the patient, the severity of the underlying IBD and the patient’s prior biologic exposure,” they wrote.

In the absence of evidence-based guidelines to manage these lesions, the authors conducted a literature review that identified 34 studies of cutaneous complications with anti-TNF therapies in IBD, including therapies such as certolizumab and golimumab.

Anti-TNF induced lupus complications would require immediate cessation of the treatment if the patients is ANA and anti-dsDNA positive, with early referral to a rheumatologist and dermatologist for assessment and management, the authors suggested.

The guidelines note that cutaneous lupus-like reactions secondary to anti-TNF agents were first noted in patients with RA on entanercept. The reactions were characterised by a localised facial eruption with erythema sparing the nasolabial folds.

“A more generalised erythematous maculopapular rash may occur affecting sun exposed skin. Histologically there is mucin deposition at the dermoepidermal junction and direct immunofluorescence showing immunoglobulin M and C3c,” they wrote.

The commonly accepted criteria for diagnosis of anti-TNF drug-induced lupus include a temporal relationship between symptoms and commencement of anti-TNF agent; at least one serologic ACR criterion of SLE;  and at least one non serological criterion.

Management may include systemic steroids and consideration of alternative immunomodulators.

The guideline authors also found that eczematous lesions may occur in up to 18% of patients using some anti-TNF therapies but they can generally be managed with topical agents such as emollients and topical steroids, and the anti-TNF therapy may be continued.

For psoriasiform lesions with anti–TNF treatment, the studies reviewed reported prevalence rates between 1.14% and 7.28%. Notably 14% required cessation of the initial anti-TNF, and recurrence occurred in 29% with an alternative anti-TNF. The authors suggested that management of psoriasis and psoriasiform lesions due to antiTNF follow a step-wise algorithm, where topical treatments are trialled in less severe cases, and switching to an alternative anti-TNF or an alternative class of biological agent being required for some patients.

The authors said their suggested algorithms for each of the cutaneous complications addressed an “unmet need for a standardised approach to the management of anti-TNF induced skin rashes.”

“In the future, high quality studies are needed to clarify the validity of these suggested management algorithms and the promising role of alternatives to anti-TNF agents such as ustekinumab for this patient group,” they concluded.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic